Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 82, NWS Flagstaff, AZ

August 12, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 12, 2017, 8:25 PM MST for Yavapai County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 8:25 PM MST (03:25 UTC)
Expired
Aug 12, 2017, 10:15 PM MST
In force
110 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 55 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WGUS55 KFGZ 130325
FFWFGZ
AZC025-130515-
/O.NEW.KFGZ.FF.W.0082.170813T0325Z-170813T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
825 PM MST SAT AUG 12 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 1015 PM MST

* At 820 PM MST, river gages on Beaver Creek near Lake Montezuma 
  indicated that a second crest had moved through. Beaver Creek is 
  now at 7.7 feet, which is 4.4 feet above normal. Expect flooding 
  in Beaver Creek from north of Rimrock to the confluence at the 
  Verde River through much of this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3466 11173 3464 11173 3462 11179 3462 11182
      3460 11183 3457 11186 3460 11186 3463 11183
      3463 11180

$$
1 follow-up statement
207 
WGUS75 KFGZ 130515
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1015 PM MST SAT AUG 12 2017

AZC025-130523-
/O.EXP.KFGZ.FF.W.0082.000000T0000Z-170813T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1015 PM MST SAT AUG 12 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 1015 PM
MST...

At 1010 PM MST, National Weather Service Doppler radar indicated 
that rainfall had ended in the Beaver Creek drainage area. River 
gages indicate that water levels are falling and should continue to 
fall through the night. Water levels are still 3 feet above normal, 
so use extreme caution if near Beaver Creek tonight.

Please continue to heed any remaining road closures.

LAT...LON 3466 11173 3464 11173 3462 11179 3462 11182
      3460 11183 3457 11186 3460 11186 3463 11183
      3463 11180

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:27 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 12, 3:27 PM MST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
327 PM MST Sat Aug 12 2017

.SYNOPSIS...Expect typical monsoon weather conditions through the
weekend. Drier air will bring a decreasing trend in storms
beginning Monday, with isolated storms from Tuesday onward.

&&

.DISCUSSION...Active afternoon across northern Arizona with
scattered storms and isolated very heavy rain. Small hail was also
reported. HRRR does show storms continuing through the night
moving from west to east across Coconino County into central
Navajo and Apache Counties.

Low level moisture remains plentiful across northern Arizona
through Sunday. The steering flow will push storms toward the
E-NE. Fairly slow storm motion will bring a chance of localized
heavy rainfall/flooding. Hail and gusty winds will also accompany
the stronger cells.

On Monday, a trough of low pressure will move out of the Pacific
Northwest into the Great Basin. This will push monsoon moisture
east of Arizona and will bring drier are over the state. Storm
chances will drop to the slight chance category for most areas.
By Tuesday, further drying is expected as the trough moves across
Arizona. Breezy to windy southwest winds will also develop on
Monday and Tuesday. Near average daytime temperatures should
persist through at least Friday.

&&

.AVIATION...For the 00Z package...Scattered showers and
thunderstorms will continue through the afternoon and evening across
northern AZ, with localized MVFR/IFR conditions in the strongest
storms. Storm coverage and intensity will decrease after 03Z, with
redevelopment expected during the daylight hours Sunday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Daily rounds of showers and thunderstorms
will continue through Monday, with temperatures slightly below
normal.

Tuesday through Thursday...A drier air mass will move back into the
region with significantly decreased storm chances.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 12, 4:26 AM MST, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
426 AM MST Sat Aug 12 2017

AZZ004>018-037>040-130230-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
426 AM MST Sat Aug 12 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Lingering monsoon moisture will lead to scattered showers and
thundertorms, mainly during the afternoon and evening. Some local
areas could see heavy rain lead to flash flooding, and this will
be the main concern. Small hail and gusty winds are also possible
with stronger cells.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Expect typical monsoon weather conditions Sunday with scattered
showers and thunderstorms. Thunderstorm threats will include
lightning, heavy rain, and small hail. Drier air will bring
decreasing thunderstorm activity Monday, with little to no chance
of storms Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Aug 12, 5:33 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
533 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     FLASH FLOOD      3 SSW WASHINGTON PARK   34.38N 111.28W
08/12/2017                   GILA               AZ   PUBLIC

            EAST VERDE RIVER IS APPROXIMATELY 2 FEET
            DEEP AT THIS TIME.

&&

TM
Local storm report, Aug 12, 5:49 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
549 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     FLASH FLOOD      4 NNE KAYENTA           36.78N 110.23W
08/12/2017                   NAVAJO             AZ   DEPT OF HIGHWAYS

            ADOT REPORTED HIGHWAY 163 BETWEEN MILE POSTS
            399 AND 400 NORTH OF KAYENTA IS FLOODED.

&&

TM
Local storm report, Aug 12, 5:52 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
552 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     FLASH FLOOD      3 SSW WASHINGTON PARK   34.38N 111.28W
08/12/2017                   GILA               AZ   PUBLIC

            THE EAST VERDE RIVER IS NOW RUNNING ABOUT
            5-6 FEET DEEP.

&&

TM
Local storm report, Aug 12, 6:09 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
609 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HEAVY RAIN       1 SSW CORNVILLE         34.71N 111.92W
08/12/2017  M1.60 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            HEAVY RAIN, 1.6 INCHES IN 45 MINUTES AND
            STILL RAINING HARD. WATER STARTING TO RUN IN
            THE DRAINAGE RUNS 3FT DEEP. THE DURATION OF
            THE HEAVY RAIN EVENT WAS 45 MINUTES.

&&

DLB
Local storm report, Aug 12, 6:27 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
627 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      3 SW MCGUIREVILLE       34.61N 111.84W
08/12/2017                   YAVAPAI            AZ   MESONET

            USGS BEAVER CREEK AT MONTEZUMA CASTLE STREAM
            GAGE REPORTED A 3.36 FT. RISE IN THE LAST
            HOUR AND A HALF.

&&

TM
Local storm report, Aug 12, 6:29 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
629 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HEAVY RAIN       2 N MCGUIREVILLE        34.66N 111.81W
08/12/2017  E4.00 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            4" BIRDBATH FILL AND IS OVER FLOWING. POND
            AND BACK YARD IS FLOODED AND 2" WATER
            RUNNING ACROSS ROAD. THE DURATION OF THE
            HEAVY RAIN EVENT WAS 1 HOUR 30 MINUTES.

&&

DLB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:07 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 12, 5:34 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 12, 6:54 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 12, 11:28 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 12, 11:49 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 13, 1:40 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 13, 1:49 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 13, 2:44 PM MSTFlash Flood WarningFGZCoconino6 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.